Annals of Cardiac AnaesthesiaAnnals of Cardiac AnaesthesiaAnnals of Cardiac Anaesthesia
Home | About us | Editorial Board | Search | Ahead of print | Current Issue | Archives | Submission | Subscribe | Advertise | Contact | Login 
    Users online: 21 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
     
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed1809    
    Printed104    
    Emailed0    
    PDF Downloaded153    
    Comments [Add]    
    Cited by others 2    

Recommend this journal

 


 
LETTER TO EDITOR Table of Contents   
Year : 2010  |  Volume : 13  |  Issue : 3  |  Page : 265-266
Kounis syndrome - The killer for Williams syndrome?


Department of Medical Sciences, Patras Highest Institute of Education and Technology, 7 Aratou Street, Patras - 262 21, Greece

Click here for correspondence address and email

Date of Web Publication6-Sep-2010
 

How to cite this article:
Kounis NG, Tsigkas G, Almpanis G, Mazarakis A, Kounis GN. Kounis syndrome - The killer for Williams syndrome?. Ann Card Anaesth 2010;13:265-6

How to cite this URL:
Kounis NG, Tsigkas G, Almpanis G, Mazarakis A, Kounis GN. Kounis syndrome - The killer for Williams syndrome?. Ann Card Anaesth [serial online] 2010 [cited 2014 Jul 23];13:265-6. Available from: http://www.annals.in/text.asp?2010/13/3/265/69065


The Editor,

The report by Gupta et al. published in this journal [1] raises some important issues concerning sudden cardiac death in Williams syndrome (WS) patients during anesthesia. WS is a complex syndrome comprising of developmental abnormalities, cranofacial dysmorphic features and cardiac anomalies. Although supravalvular aortic stenosis is the classic abnormality associated with 37-73% of the cases and pulmonary artery stenosis is also relatively common, coronary anomalies and obstruction in WS can be present in 6-60% of the cases. Significant coronary artery stenosis with evidence of myocardial infarction has been reported.

The described patient [1] had received sevoflurane, succinylcholine followed by two doses of Isovue 370 (370 mg iodine/ml) contrast agent. Following the cardiac arrest, (with ST segment depression and wide complex bradycardia), repeated doses of pharmacologic support including epinephrine were administered. Post-mortem tryptase was elevated. Although specific immunoglobulin E (IgE) for the anesthetic drug given was not measured, the post-mortem examination suggested an allergic etiology for the ensuing refractory cardiac arrest. It is known that these anesthetics (used in the described patient) can induce IgE-dependent mast cell degranulation. [2],[3]

Sensitive patients simultaneously exposed to several allergens have more symptoms than mono-sensitized individuals. A recent study showed that IgE antibodies with different specificities can have an additive effect and small amounts of corresponding allergens are able to trigger mediator release, including tryptase, when the patient is simultaneously exposed to them. [4] Furthermore, epinephrine contains metabisulfite as a preservative. Anaphylactoid shock from epinephrine-containing metabisulfite occurred during epidural anesthesia for cesarean section. [5] There are reports of hypersensitivity, anaphylaxis and even death from Kounis syndrome (allergic coronary syndrome) from sulfite administration. [6],[7] Epinephrine is still the primary drug for anaphylaxis, but avoidance of medications containing sulfites should be considered in the sulfite-sensitize patient. Preservative-free epinephrine (American Regent Inc, 1, Luitpold Drive, Shirley, Nr, 11967, USA.) is now available. [8]

It seems likely that this patient had suffered from Kounis syndrome triggered by the anesthetic drugs on the basis of coronary dysfunction. There are two types of Kounis syndrome: [7]

  • Type I includes patients with normal coronary arteries without predisposing factors for coronary artery disease in whom the acute release of inflammatory mediators can induce either coronary artery spasm without increase of cardiac enzymes and troponins or coronary artery spasm progressing to partial or complete coronary obstruction with raised cardiac enzymes and troponins.
  • Type II includes patients with culprit but quiescent pre-existing coronary disease, as in WS, in whom the acute release of inflammatory mediators can induce either coronary artery spasm with normal cardiac enzymes and troponins or complete coronary obstruction with raised cardiac enzymes and troponins.


The authors correctly anticipated that coronary lesions in WS may be responsible for the occurrence of sudden death, cardiac arrest during anesthesia. This can also explain the perioperative challenges and difficulties in resuscitation that have been described during surgery, anesthesia and cardiac catheterization leading to sudden death. In patients with WS, preventive and therapeutic measures should.be considered before any surgery, anesthesia or cardiac catheterization in order to avoid coronary stimulation and myocardial ischemia. These measures.should include the following: first, skin testing as a mainstay.consideration (skin testing for drugs and materials such as latex would be used, including anesthetic drugs); second,.antibody testing including enzyme-linked immunosorbent assay and radioallergosorbent testing;.third, complete resuscitation awareness.

 
   References Top

1.Gupta P, Tobias JD, Goyal S, Miller MD, Melendez E, Noviski N, et al. Sudden cardiac death under anesthesia in pediatric patient with Williams syndrome: a case report and review of literature. Ann Card Anaesth 2010;13:44-8.  Back to cited text no. 1  [PUBMED]  Medknow Journal  
2.McNeill O, Kerridge RK, Boyle MJ. Review of procedures for investigation of anaesthesia-associated anaphylaxis in Newcastle, Australia. Anaesth Intensive Care 2008;36:201-7.   Back to cited text no. 2  [PUBMED]    
3.Cummings KC 3rd, Arnaut K. Case report: fentanyl-associated intraoperative anaphylaxis with pulmonary edema. Can J Anaesth 2007;54:301-6.  Back to cited text no. 3  [PUBMED]  [FULLTEXT]  
4.Nopp A, Johansson SG, Lundberg M, Oman H. Simultaneous exposure of several allergens has an additive effect on multisensitize basophils. Allergy 2006;61:1366-8.   Back to cited text no. 4  [PUBMED]  [FULLTEXT]  
5.Soulat JM, Bouju P, Oxeda C, Amiot JF. Anaphylactoid shock due to metabisulfites during caesarean section under peridural anesthesia. Cah Anesthesiol 1991;39:257-9.  Back to cited text no. 5  [PUBMED]    
6.Yang WH, Purchase ECR. Adverse reactions to sulfites. Can Med Ass J 1985;133:865-80.  Back to cited text no. 6      
7.Kounis NG. Kounis syndrome (allergic angina and allergicmyocardial infarction): a natural paradigm? Int J Cardiol 2006;110:7-14.  Back to cited text no. 7  [PUBMED]  [FULLTEXT]  
8.Ameratunga R, Webster M, Patel H. Unstable angina following anaphylaxis. Postgrad Med J 2008;84:659-61.  Back to cited text no. 8  [PUBMED]  [FULLTEXT]  

Top
Correspondence Address:
Nicholas G Kounis
Department of Medical Sciences, Patras Highest Institute of Education and Technology, Patras - 262 21
Greece
Login to access the Email id


DOI: 10.4103/0971-9784.69065

PMID: 20826975

Get Permissions




This article has been cited by
1 The mystery of sudden death in Williams-Beuren syndrome: Cardiomyopathy or Kounis syndrome?
Kounis, N.G. and Soufras, G.D. and Mazarakis, A.
International Journal of Cardiology. 2012; 156(3): 251-252
[Pubmed]
2 Clinical significance of prolonged QTc interval in Williams syndrome
Collins II, R.T.
American Journal of Cardiology. 2011; 108(3): 471-473
[Pubmed]



 

Top